Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Skin reactions after intramuscular injection of Botulinum toxin A: a rare side effect
  1. Norbert Brüggemann1,
  2. Lien Dögnitz2,
  3. Lutz Harms3,
  4. Andreas Moser1,
  5. Johann Hagenah4
  1. 1
    University of Luebeck, Neurology, Ratzeburger Allee 160, Luebeck, 23538, Germany
  2. 2
    Jewish Hospital Berlin, Neurology, Heinz-Galinski- Straße 1, Berlin, 13347, Germany
  3. 3
    University Hospital, Neurology, Chariteplatz 1, Berlin, 10117, Germany
  4. 4
    University of Luebeck, Ratzeburger Allee 160, Luebeck, 23538, Germany
  1. johann.hagenah{at}neuro.uni-luebeck.de

Summary

The use of Botulinum toxin as a treatment for dystonia and other neurological conditions has been rapidly increasing over the past decade. In general, idiosyncratic adverse reactions to repeated injections of Botulinum toxin seem to be rare and were described in only a few recent reports. We present two cases of substantial skin reactions, one with systemic involvement, after intramuscular application of Botulinum toxin A. The possible role of immunologic factors and other mechanisms such as intolerance and pseudoallergic reaction are discussed. We would like to alert the clinician to this rare, but occasionally serious side effect that may be underestimated.

View Full Text

Statistics from Altmetric.com

BACKGROUND

The use of Botulinum toxin (BTX) has been constantly increasing over the past years, not least on account of obtaining the license for the treatment of facial lines. It has proven a safe drug with only a few adverse effects. Local irritations at the injection site are not uncommon, whereas more widespread and generalised exanthemas were first described in 1992.1 One dramatic case documents a lethal outcome due to treatment with a mixture of BOTOX® (BTX-A) and lidocaine.2 In accordance with databases from the companies Allergan and Ipsen (SPC BOTOX®, Allergan, December 2005; SPC, DYSPORT®, Ipsen Pharma, April 2006), skin reactions seem to be a rare phenomenon with a frequency of less than 1:1,000. The Ipsen database (January 2007) mentions 5 cases of local and 4 cases of more widespread redness, bulging and pruritus in Germany, as well as 11 cases abroad. Here, we report on two further cases of rapid-onset skin reactions after injection of two different BTX-A products.

CASE PRESENTATION

A 49-year-old woman developed a left-sided spastic hemiparesis after cavernoma exstirpation in 1997. Successful treatment of the spastic arm muscles was carried out with BOTOX® for about 5 years and with DYSPORT® for the last 4 years. She did not receive any other medication. Injection intervals ranged from 3 to 9 months. During the treatment session in April 2006, we applied a total dose of 1,000 Units DYSPORT® (250 MU into the left biceps muscle, 250 MU into the left flexor pollicis longus and extensor carpi radialis muscles, 500 MU into the left flexor digitorum superficialis muscle). Within 6 hours after intramuscular injection of BTX-A, a segmental or “pseudosegmental” fine-spotted pruriginous exanthema emerged in the region of the entire left shoulder, arm and left breast. Fever or other additional symptoms did not occur. Allergological tests, such as prick tests, and an intracutaneous test were normal. Treatment with DYSPORT® was repeated 3 months later with a dose reduction of 50% without any adverse effects. At a later visit, she received 1,000 Units DYSPORT®, which was well tolerated.

A 63-year-old man presented with right-sided limb spasticity due to a stroke 7 years ago. The patient received a stable medication consisting of gabapentine, tramadole, tetrazepam, clopidogrel and atorvastatin. From 2003, he was successfully treated with injections of 900–1,100 Units DYSPORT® at regular intervals of 3 months. In 2006, the therapy was changed to BOTOX®. Within minutes after the first injection of 100 MU BOTOX® into the left brachial muscle, the patient felt generally unwell and had autonomic symptoms such as paleness and an urge to urinate for more than 30 minutes, which is uncommon for a vasovagal reaction. Blood pressure and heart frequency remained stable. Approximately 30 minutes later, the patient also developed a “pseudosegmental” small-spotted and partially confluent exanthema (fig 1). The rash resolved completely without any specific therapy over the course of 1 day. Intracutaneous and prick tests for both BOTOX® and DYSPORT® were unremarkable. Three months later, the patient was treated with 1,100 Units DYSPORT® again and tolerated re-exposure without relapse.

Figure 1 Photograph of the skin reaction as described in Case 2 about 1 hour after injection into the right brachial muscle.

Informed consent was obtained for publication of this figure.

DISCUSSION

For both patients, the same antiseptic (Cutasept®, 2-propanolole) and the same materials (gloves, needles) were used as before and also for the re-exposure. An intravascular injection as a further potential cause of their condition was excluded by aspirating the syringe for all muscles. BOTOX® and DYSPORT® were dissolved with saline according to the manufacturers’ recommendations. Serum anti-BTX antibodies were not checked in either patient. Both patients had not experienced allergic reactions before.

Skin reactions after intramuscular injections of BTX-A can be attributed to allergic, pseudoallergic and intolerance reactions.

The classification by Coombs and Gell differentiates between four types of allergic reactions.3 Type I leads to an immediate IgE-mediated allergic response after re-exposure of special antigens, whereas type II involves an antibody-dependent activation of either the classical pathway of the complement system or of NK-cells/macrophages within 12 hours. The most characteristic feature of type III hypersensitivity is the immuncomplex-mediated response to antigens within hours with consecutive activation of the complement system. Type IV hypersensitivity is also known as delayed-type hypersensitivity that is mediated by sensitised cytotoxic T-cells. Symptoms typically take 2–3 days to develop. Pseudoallergic reactions are considered when symptoms occur promptly after exposure (direct histamine release) without allergic background. Effects are typically dose-dependent and there is no history of sensitisation by definition. An intolerance reaction is a result of an imbalance in the histamine-releasing and histamine-degrading pathways.

The time course in Case 1 would be in keeping with either an accelerated Coombs and Gell’s type IV hypersensitivity mechanism or an intolerance reaction. Disease progression in Case 2 may be associated with an IgE-mediated anaphylactic type I reaction. Negative prick and intracutaneous tests in both cases argue against a type I reaction. However, the variable clinical presentation of both cases suggests different causative mechanisms.

BTX as a biopharmaceutical product exhibits an immunogenic potential. BOTOX® and DYSPORT® contain a crystalline complex of purified toxin and a binding protein (haemagglutinin). They also comprise human serum albumin and lactose (DYSPORT®). Human serum albumin can contribute to allergic reactions, but most reactions occur when administered systemically; for example, after an intravenous infusion. The role of lactose and the BTX–haemagglutinin complex remains speculative. Either described BTX-A preparation is capable of inducing the formation of antibodies after recurrent exposure. BTX-A antibodies can cause protein neutralisation and presumably general immune effects such as anaphylaxis. Although anaphylactic reactions due to therapeutic proteins are getting rare due to the purity of biopharmaceuticals, neutralisation may have more serious implications because of protein inactivation. The immunogenicity of proteins is influenced by several factors, including its biochemical structure (eg denaturation through oxidation), storage conditions, contaminants in the preparation, dose and frequency of treatment, place of application and genetic predisposition of patients.4

The reasons for skin rash currently remain unknown.1,5,6 Based on available data, no conclusion can be drawn concerning the risk of skin reactions between different preparations. Taken together, users of BTX should be aware of possible idiosyncratic reactions, such as skin rashes due to intramuscular injections

LEARNING POINTS

  • BOTOX injections are commonly used to treat spasticity and dystonia.

  • BOTOX is generally safe and well tolerated.

  • Here 2 cases of skin reactions induced by BOTOX are described.

Acknowledgments

This article has been adapted with permission from Brüggemann N, Doegnitz L, Harms L, Moser A, Hagenah JM. Skin reactions after intramuscular injection of Botulinum toxin A: a rare side effect. J Neurol Neurosurg Psychiatry 2008;79:231–2.

REFERENCES

View Abstract

Footnotes

  • Competing interests: None.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.